29 Aug 2012
Both triamterene and hydrochlorothiazide can contribute to kidney stones. Here is some information about kidney stones:
Kidney stones form when there is a decrease in urine volume and/or an excess of stone-forming substances in the urine. The most common type of kidney stone contains calcium in combination with either oxalate or phosphate. About 75% of kidney stones are calcium stones. Other chemical compounds that can form stones in the urinary tract include uric acid, magnesium ammonium phosphate (which forms struvite stones; see below), and the amino acid cystine.
Dehydration from reduced fluid intake or strenuous exercise without adequate fluid replacement increases the risk of kidney stones. Obstruction to the flow of urine can also lead to stone formation. In this regard, climate may be a risk factor for kidney stone development, since residents of hot and dry areas are more likely to become dehydrated and susceptible to stone formation.
Expand this post...
Kidney stones can also result from infection in the urinary tract; these are known as struvite or infection stones. Metabolic abnormalities, including inherited disorders of metabolism, can alter the composition of the urine and increase an individual's risk of stone formation.
A number of different medical conditions can lead to an increased risk for developing kidney stones:
Gout results in chronically increased amount of uric acid in the blood and urine and can lead to the formation of uric acid stones.
Hypercalciuria (high calcium in the urine), another inherited condition, causes stones in more than half of cases. In this condition, too much calcium is absorbed from food and excreted into the urine, where it may form calcium phosphate or calcium oxalate stones.
Other conditions associated with an increased risk of kidney stones include hyperparathyroidism, kidney diseases such as renal tubular acidosis, and other inherited metabolic conditions, including cystinuria and hyperoxaluria.
Chronic diseases such as diabetes and high blood pressure (hypertension) are also associated with an increased risk of developing kidney stones.
People with inflammatory bowel disease are also more likely to develop kidney stones.
Those who have undergone intestinal bypass or ostomy surgery are also at increased risk for kidney stones.
Some medications also raise the risk of kidney stones. These medications include some diuretics, calcium-containing antacids, and the protease inhibitor indinavir (Crixivan), a drug used to treat HIV infection.
Dietary factors and practices may increase the risk of stone formation in susceptible individuals. In particular, inadequate fluid intake predisposes to dehydration, which is a major risk factor for stone formation. Other dietary practices that may increase an individual's risk of forming kidney stones include a high intake of animal protein, a high-salt diet, excessive sugar consumption, excessive vitamin D supplementation, and possible excessive intake of oxalate-containing foods such as spinach. Interestingly, low levels of dietary calcium intake may alter the calcium-oxalate balance and result in the increased excretion of oxalate and a propensity to form oxalate stones.
I take hydrochlorothiazide and I have had problems with kidney stones myself. I find that if I take any calcium supplementation I will form stones. I do drink a lot of water but that, I agree with your ENT, should help resolve stones. If the medication is working, try to increase your water intake and watch your calcium intake/diet. If stones occur again or frequently then you may need to discontinue the medication.